Winter Storm, Ashtabula
- When
- December 22, 11:00 AM EST to December 23, 3:00 PM EST
- Where
- Ashtabula forecast zone
- Property damage
- $1.2 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.896, -80.759 (the zone’s center; the record gives no point)
A potent winter storm affected northern Ohio on December 22nd and 23rd. Low pressure developed over eastern Texas early on the 22nd and then moved quickly northeast.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A potent winter storm affected northern Ohio on December 22nd and 23rd. Low pressure developed over eastern Texas early on the 22nd and then moved quickly northeast. The low eventually tracked across eastern Ohio during the morning hours of the 23rd after dumping nearly two feet of snow on portions of Ohio. The snow began in northeastern Ohio late on the morning of the 22nd and then intensified during the afternoon. Visibilities during the evening hours were near zero at times. After midnight, warmer air moved into the area and caused the snow to first mix with, and then change completely to freezing rain. Temperatures briefly climbed above freezing around daybreak on the 23rd causing the freezing rain to change to rain. Colder air working in behind the low changed the rain back to light snow later in the morning. Periods of snow then persisted through the middle portion of the afternoon. Snowfall accumulations ranged from 12 to 16 inches over Lake, Geauga and northern Ashtabula Counties, and 4 to 6 inches in southern Mahoning County. In addition, most of the area saw at least a quarter inch of ice accumulation with as much as one half inch of ice over most of Mahoning and southern Trumbull Counties. Scattered power outages resulted from the ice accumulation. Travel during this event was very treacherous with hundreds of accidents reported. It took several days for road and power company crews to completely clean up after this event. Damage and clean up costs for this storm were in the millions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 22, 3:00 AM EST, 8 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OHIO 300 AM EST WED DEC 22 2004 .SHORT TERM (TODAY THROUGH THURS NGT)... MODELS COMING TOGETHER WITH A STRONGER SFC LOW MOVING ACROSS UPR OH VALLEY. A DEEPER LOW WRAPS MORE WARM AIR INTO SYSTEM...AT LEAST ALOFT. ALSO A BETTER CHANCE OF A DRY SLOT EVENTUALLY WORKING NWRD AND CUTTING OFF MAJORITY OF PCPN THURS MORNING. PCPN ALREADY BREAKING OUT ACROSS MID OH VALLEY AND MOVING NE ABOUT 35 MPH BUT DIRECTED MORE TOWARD MT VERNON AND CAK AT FIRST. COLDER AIR JUST TRICKLING INTO NE OH AND NOT TO NW PA YET BUT SHOULD BE COLD ENOUGH FOR SNOW AT THE START AT MARION AND MFD AND CLE BUT WILL BE CLOSE AT CAK AND YNG AND WILL MENTION MIXED PCPN BUT SHOULD CHANGE TO ALL SNOW TODAY. NOT AS MUCH FRONTGENSIS FORCING AS I WOULD HAVE EXPECTED TODAY BUT DECENT MOISTURE CONVERGENCE. AIR IS TRUE ARCTIC AIR AND IT WILL KEEP COMING TODAY BUT BE FLUSHED OUT OF MUCH OF NE OH/NW PA TNGT AS LOW TRACKS NWRD. MODELS DO NOT PRINT OUT MUCH PCPN AT TOL UNTIL LATE TODAY AND TNGT AS STORM BEGINS TO WIND UP BUT SHOULD EVENTUALLY SNOW GOOD IN UPPER DIVERGENCE BETWEEN H7 AND H8 LOW. WL BE A STORM FOR THE RECORD BOOKS SOMEWHERE BETWEEN MFD AND FDY UP TOWARD SANDUSKY WHERE A STRIP OF ONE FOOT OR GREATER SNOWFALL AND SOME BLOWING AND DRIFTING DEVELOPING TNGT. PCPN SHOULD CHANGE BACK TO SNOW THURSDAY AS LOW PASSES BY BUT WRAP AROUND SNOW SHOULD BE FAIRLY LGT AS DRY ARCTIC AIR GETS DRAWN ACROSS FCST AREA. PROBABLY NOT MUCH LAKE EFFECT THUR NGT AS VERY DRY AIR CONTINUES TO ADVECT IN AND INVERSION LOWERS AND FLOW BECOMES SOMEWHAT ANTICLYCLONIC. && .LONG TERM (FRIDAY THRU TUES)... MADE A FEW TWEAKS TO LOWER TEMPS FRIDAY AND SATURDAY. SOME LIGHT SNOW/FLURRIES SHOULD DEVELOP FRIDAY AS SHORTWAVE DROPS ACROSS GRTLKS IN NW FLOW AND WL LIKELY GET SOME LAKE EFFECT SNOW GOING. FLOW LOOKS LIKE IT WILL BE WSW SO NOT SURE EXCTLY WHERE ACCUMS WILL OCCUR BUT WILL LIKELY BE A FEW INCHES IN THE SNOWBELT AND SOME LIGHT ACCUMS ELSEWHERE THEN VERY COLD FOR CHRISTMAS. DID NOT CHANGE REMAINDER OF EXTENDED FCST. FOLLOWING IS THE DISCUSSION FROM YESTERDAY FOR THE EXTENDED FCST SUNDAY THROUGH TUE. THE SURFACE HIGH SHIFTS EAST MONDAY INTO TUESDAY SETTING UP A STRONG SOUTHWEST FLOW INTO THE FORECAST AREA. RAPID WARMING EXPECTED BY TUESDAY. SURFACE COLD FRONT PROGGED TO APPROACH THE AREA TUESDAY NIGHT AS A WAVE OF LOW PRESSURE MOVES NORTHEAST ALONG THE FRONT. TIMING STILL A CONCERN AS TO HOW FAST COLD AIR RETURNS TO THE AREA TO CHANGE THE PRECIPITATION TO SNOW. I AM HOLDING THE CHANGEOVER TO AFTER TUESDAY FOR NOW. GFS LONG RANGE TEMPERATURES LOOK REASONABLE FOR FIRST ESTIMATION SO WILL LEAN IN THAT DIRECTION FOR THE EXTENDED PERIODS. && .AVIATION (06Z-06Z)... CIGS/VSBYS MNLY VFR AS A WK CDFNT MOVS THRU THE CWA. WINDS TURNED WLY WI THE FNTL PASS BUT WL BACK TO THE SW. FNT XPCTD TO RCH NE OH AND BCM STNRY BY WED MRNG. LWR LVL CLDS TO SPRD NE FRM THE DVLPG LOW OVR THE SRN MS VLY TO SPRD SNW AND LWR CIGS/VSBYS TO IFR CONDS DURG WED AFTN. WNDS TO VEER TO THE N AFT 22Z WI A PSBL PCPN MIX OVR KYNG AND PSBLY KCAK & KERI TWD END OF THE PD. && .CLE WATCHES/WARNINGS/ADVISORIES. .OH...WINTER STORM WARNING NORTH CENTRAL OHIO TODAY THROUGH THURSDAY MORNING OHZ008>010-017>019-027>030-036-037-047. WINTER STORM WARNING PARTS OF NORTHEAST OHIO THIS AFTERNOON AND TONIGHT OHZ011>013-020-021-031-038. WINTER STORM WARNING NORTHWEST OHIO TOLEDO AREA 4 PM THROUGH THURSDAY MORNING OHZ003-006-007. WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT PARTS OF NORTHEAST OHIO OHZ014-022-023-032-033-089. .PA...WINTER WEATHER ADVISORY THIS AFTERNOON AND TONIGHT PA001>003. && SHORT TERM...KOSARIK LONG TERM...KOSARIK/LOMBARDY AVIATION...20
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 653 AM EST WED DEC 22 2004 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-231152- ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA- CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH- HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH- MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH- RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH- SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH- INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA... BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA... ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN... MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG... MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON... RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN... WOOSTER AND YOUNGSTOWN 653 AM EST WED DEC 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY WINTER STORM WARNINGS ARE IN EFFECT FOR TODAY AND TONIGHT FOR MUCH OF NORTHERN OHIO EXCEPT FOR EXTREME EASTERN OHIO AND NORTHWEST PENNSYLVANIA WHERE WINTER WEATHER ADVISORIES ARE IN EFFECT FOR THIS AFTERNOON AND TONIGHT. SNOW WILL SPREAD ACROSS THE AREA AND INCREASE IN INTENSITY TODAY AND HEAVY SNOW IS LIKELY LATE TODAY AND TONIGHT. SNOW WILL MIX WITH RAIN AT TIMES OVER EXTREME EASTERN OHIO AND WILL MIX WITH SLEET AND FREEZING RAIN TONIGHT AND THEN CHANGE TO RAIN. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM 6 TO 10 INCHES IN NORTHWEST OHIO...10 TO 16 INCHES IN NORTH CENTRAL OHIO AND 3 TO 6 INCHES IN EXTREME EASTERN OHIO AND NORTHWEST PENNSYLVANIA. THIS WILL LIKELY BE A SEVERE WINTER STORM OVER PARTS OF NORTHWEST AND NORTH CENTRAL OHIO. .DAYS TWO THROUGH SEVEN... MIXED PRECIPITATION WILL CHANGE BACK TO ALL SNOW AND TAPER OFF BY LATE THURSDAY MORNING. BLOWING AND DRIFTING SNOW IS EXPECTED OVER NORTHWEST AND NORTH CENTRAL OHIO. VERY COLD TEMPERATURES AND WIND CHILLS CAN BE EXPECTED FRIDAY AND SATURDAY. OVERNIGHT LOW TEMPERATURES WILL LIKELY DROP BELOW ZERO WITH HIGHS IN THE SINGLE DIGITS AND TEENS. WIND CHILLS WILL BE WELL BELOW ZERO. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
7 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429423, 5429552, 5429553, 5429554, 5429555, 5429556, 5429557.